Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hi everyone,

This forum is such a great resource for people struggling with acne! I was wondering if anyone could weigh in on my situation or if they have experienced something similar.

I'm a 25 year old female who experienced mild to moderate acne in my young teen years. I went on Diane 35 from about 15 - 23 and had fantastic skin. It was nearly flawless, just the odd black or whitehead, but never any big red zits. About 2 years ago I was told about the severe risks and side effects of Diane 35 and because my doctor thought that my acne wasn't bad enough to be using that drug, I was switched to Alesse. I had some unpleasant side effects on that and decided to go off of birth control altogether. For the first year off of the pill I used Pro Activ and then a topical cream from my doctor, and my skin was quite good, except for a few pimples around my period.

Just in the last 4 months I've gone from what I'd consider very mild acne to the severe end of moderate. This is the worst acne I've ever had in my life! I'm not pregnant, haven't had any dramatic dietary or lifestyle changes (though I have been traveling a lot), and I've been off of the pill for about 2 years now. I can't figure out where this came from at all and I've developed terrible social anxiety about it. I can't stop thinking about it all day, every day.

I've made an appointment with a dermatologist, but because of extensive wait times, I won't see her for a couple of months. My family doctor gave me oral antibiotics (minocycline), a morning topical cream (hydrocortisone), a night cream (differin), and a spot-treatment cream for larger zits (stievamycin). It's been about 2 weeks and while the size of the lesions has decreased, the number and redness of pimples hasn't really.

Here are my questions for you:

1) Is it just too early to see results from these treatments? Will a few more weeks likely make a difference?

2) Is it possible that this just some sort of hormonal flare up that will leave my system and my skin will go back to normal, or is this my new normal?

3) Should I consider going back on Diane 35? I feel confident that it will work and I'm feeling desperate, but I'm nervous about going back on something intended for only the most severe of acne. Don't want to jeopardize other aspects of my health and risk potential blood clots.

4) Whether its Diane 35 or antibiotics, none of these are options for women who want to become pregnant, which I would like to do in about 1-2 years. Any suggestions about long term solutions? Am I looking at all-natural things then (haven't had the best of luck with those so far)?

I realize that this is probably more for the sake of getting this off my chest and sharing my story with other people dealing with acne than it is about expecting strangers to have a solution for me. Thanks for your input, either way!

Share this post


Link to post
Share on other sites

First of all, I'm sorry to hear this is happening to you! I'm 25 as well and can completely relate to the desperation you're experiencing. I think it is too soon to jump the gun with the medications, though. My derm. always advised me to give a medication at least 3 months before deciding on its efficacy. I think 2 weeks is too soon for the Minocycline to be fully in your system. By the way, when I first tried Minocycline it was a MIRACLE antibiotic for me. I was clear for over a year, not one pimple. So be patient! It's a wonderful drug. I think there is a possibility that your skin will find its equilibrium again. It's just so hard to say, acne is unpredictable. Lastly, I would suggest getting back on Diane 35 since it worked so wonderfully for you. If you didn't have severe enough acne before, you probably do now. Besides, if your doctor is against it..go to another doctor. It's your life, and I think many doctors underestimate the emotional toll acne takes on a person. Especially if they've never experienced acne themselves. As for the pregnancy, I think most women have to be pretty much off of everything during that time. Luckily, this time has the potential to bring beautiful, clear skin for some women due to the hormones. You might be one of the lucky ones! I hope this was helpful to you. Hang in there!

Share this post


Link to post
Share on other sites

Thanks for the thoughtful reply, MJM. I feel like the antibiotics are starting to work... slowly. I guess it's a combination of patience and acceptance that's required in the meantime - not that either of these is easy when it comes to acne! I hope Minocycline works as well for me as it did for you! And I agree, I'm thinking that if this doesn't work, I'll try Diane 35 again for a year or so, just to clear up and hopefully get another year or 2 of clear skin and then see where I'm at. Fingers crossed!

Share this post


Link to post
Share on other sites

Just as an update or for anyone else experiencing something similar, it's only been just over a week since I originally posted this. Maybe it's that the antibiotics are working (though I'm still not supposed to see real results for 4-5 more weeks, apparently), but one thing that I've done is I've traded in my morning application of hydrocortisone cream for a 5 minute baking soda mask. My face is much clearer and the redness and oiliness are reduced during the day (just starts to get a bit oily in the later part of the evening before I wash my face again anyway). I use Differin at night after washing with Spectro Jel. It's certainly not perfect, but it's a pretty big improvement - and baking soda is something that I can use long term with no side effects and it's cheap. If you haven't already tried baking soda, I'd really recommend trying it in your routine.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×